[Skip to Content]
[Skip to Content Landing]
Article
January 1981

Long-term Drift and Continued Efficacy After Multiyear Timolol Therapy

Author Affiliations

From the Department of Ophthalmology, Harvard Medical School, the Glaucoma Consultation Service, Massachusetts Eye and Ear Infirmary (Drs Steinert, Thomas, and Boger), and Children's Hospital Medical Center (Dr Boger), Boston.

Arch Ophthalmol. 1981;99(1):100-103. doi:10.1001/archopht.1981.03930010102012
Abstract

• The clinical courses of 41 patients who received timolol maleate for experimental protocols were reviewed. We re-evaluated the conditions of 17 patients with the elevated pressures of primary open angle glaucoma who had received timolol alone or in combination with other glaucoma medications for a maximum of 35 months (average, 26 months). Withdrawal of timolol led to an average intraocular pressure rise of 5 mm Hg. Eight patients treated with timolol alone showed a progressive, significant, 3-mm Hg upward rise, or "long-term drift" in IOP during the follow-up period. Pressure rise after timolol withdrawal, however, was not significantly less than pressure reduction when timolol was initiated. At least two weeks are required for "washout" or disappearance of timolol effect after timolol is withdrawn, and re-treatment for one week restores IOP to prewithdrawal levels.

×